Arizona, 2017

Flash Flood in Arizona, July 25, 2017

July 25, 2017 · NWS FGZ · 1 event in 1 county or zone

Deep moisture remained over northern Arizona. Most of the forcing from an inverted trough that moved across the state had moved northward which lead to fewer storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep moisture remained over northern Arizona. Most of the forcing from an inverted trough that moved across the state had moved northward which lead to fewer storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 25, 10:31 AM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 25, 10:31 AM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1031 AM MST Tue Jul 25 2017

.SYNOPSIS...Another round of scattered thunderstorms will develop
today, some with heavy rainfall. A decrease in storm coverage is
anticipated starting Wednesday, especially across western and
central Arizona. More typical monsoon conditions are expected to
return late in the week.

&&

.UPDATE...
A weakening thunderstorm complex now over Mohave county is moving
eastward into Coconino county. Precipitation chances this
afternoon were raised to near 100% for areas west and north of a
line from Page-Tuba City-Seligman, with the idea there will be
steady moderate rainfall and a few embedded tstorms. Our morning
sounding has above normal amounts of preciptable water, however
the winds aloft below 15 kft msl are SW and this should keep large
amount of upslope cloud cover going across western AZ, limiting
heating and storm strength. Scattered storms are expected across
northeast AZ through this evening.

&&

.PREV DISCUSSION /438 AM MST/...Deep monsoon moisture remains over
northern and central Arizona this morning. Dewpoints are about as
high as they get for our area, around 60 in the mountains and mid
60s to low 70s for lower elevations. With the very high humidity,
some areas of low clouds and fog have developed and will continue
until an hour or two after sunrise. The main inverted trough that
moved across the state yesterday is shifting northward and will be
mostly out of the picture by this afternoon. The most concentrated
area of showers and thunderstorms this morning is over far NW
Arizona and SW Utah in the vicinity of the exiting disturbance.
For later today, we are seeing some drying and warming of the mid
and upper levels. This should allow for better surface heating and
instability than we saw yesterday, but could be partially offset
by the warming mid levels. Most mesoscale models have been
suggesting the northern half of Yavapai and much of Coconino
County as the most active areas today, with less activity
elsewhere. With deep moisture still in place, there will be a
threat of localized heavy downpours and flooding. Activity should
decrease by mid evening and be mostly over with by tonight.

Wednesday through Thursday - drier and more stable air is forecast
to move over central and western Arizona, leading to decrease in
storm coverage. Moisture lingers along the AZ/NM border with
scattered storms.

Friday into the weekend - high pressure centered near the four
corners will result in a gradually moistening east to southeast
flow for northern Arizona. Models also hinting at another inverted
trough passing through which could enhance storm activity. A
return to more typical monsoon storm coverage is in our forecast.

&&

.AVIATION...For the 18Z package...Periods of rain showers and
thunderstorms will develop through the afternoon most numerous west
of a KPRC-KFLG-KPGA line. MVFR/IFR conditions are likely in the
stronger storms. Activity will mostly end by 06Z with VFR conditions
spreading across northern Arizona. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Typical late morning to early evening thunderstorms
are expected today. On Wednesday, the chances for showers and
thunderstorms will continue, but coverage and frequency should
decrease.

Thursday through Saturday...For Thursday and Friday the coverage and
frequency of showers and storms are expected to remain on the low
side. Slightly drier and warmer conditions near the surface will
enhance the threat for gusty outflow winds. On Saturday, a renewed
push of moisture may return active monsoon conditions to the fire
district.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/JJ
AVIATION...McCollum
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 25, 4:07 AM MST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
407 AM MST Tue Jul 25 2017

AZZ004>018-037>040-260200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
407 AM MST Tue Jul 25 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Deep monsoon moisture will remain over northern Arizona today.
Expect another round of scattered showers and thunderstorms into
early evening, with the highest chances over Coconino and Yavapai
Counties. A few of the storms could produce heavy rainfall and
localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A decrease in storm coverage is expected Wednesday and Thursday
before ramping back up by Friday and the Weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Cedar City radar (KICX), 138 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
July 25, 3:00 PM MST to 5:00 PM MST
Where
Coconino County, 2.85 mi NNE of Marble Canyon to 7.88 mi NE of Marble Canyon
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.856, -111.605

Heavy rain over Utah caused flash flooding in Paria Canyon that flowed into Arizona. The River gauge on the Paria River (just before the confluence with the Colorado River near Lees Ferry) showed at 2 foot rise (6.16 foot stage).

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719004.